Louisiana, 2007

Hail and Damaging Winds in Louisiana, May 14, 2007

May 14, 2007 · NWS LCH · 8 events in 7 counties and zones

An active sea breeze and an upper level disturbance rotating around a ridge of high pressure to the east produced several severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An active sea breeze and an upper level disturbance rotating around a ridge of high pressure to the east produced several severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 14, 8:39 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, May 14, 8:39 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
939 AM CDT MON MAY 14 2007

.UPDATE...WEAK BACK DOOR COLD FRONT FROM NORTHEAST TEXAS TO SOUTH
LOUISIANA HAS UPPER JET SUPPORT DISPLACED OVER TEXAS AND A LACK OF
SURFACE PRESSURE GRADIENT. ONLY SOME DRIER AIR OVER MISSISSIPPI
LENDS SUPPORT TO THIS BOUNDARY SO EXPECTING THIS FRONT TO COMPLETELY
DISSIPATE (FRONTOLYSIS) TODAY. MORNING LCH SOUNDING TRENDING DRIER
AND MORE STABLE THAN MODEL FCST SOUNDING. ONLY SPOTTY SHOWER/TSTM
ACTIVITY CAN BE EXPECTED LATER TODAY JUST BEFORE MAX HEATING AND
LINGERING INTO EARLY EVENING AS YESTERDAY.

SEABREEZE SHOULD BE WEAK AND NEAR THE COAST TODAY DUE TO OFFSHORE FLOW.
THIS WILL ALLOW TEMPS TO WARM AGAIN TO HIGHER THAN CLIMO VALUES
ACROSS THE I-10 CORRIDOR. INLAND, STRONG SUBSIDENCE WILL AID IN
EXCEEDING SEASONAL NORMS ONCE AGAIN. BOUNDARY LAYER CLOUD COVER
SHOULD KEEP TEMPS FROM APPROACHING RECORD HIGHS. PREVIOUS FORECAST
HAS ALL THIS AND NO CHANGES NEEDED.

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT MON MAY 14 2007/

DISCUSSION...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL KEEP LIGHT AND
VARIABLE WINDS OVER THE REGION TODAY...WITH ONLY ISOLATED
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS EXPECTED.
EXPECT HIGHS IN THE UPPER 80S TO NEAR 90.

THE CHANCE FOR THUNDERSTORMS WILL GRADUALLY INCREASE TUESDAY
THROUGH WEDNESDAY AS A COOL FRONT APPROACHES THE REGION. THE
HIGHEST CHANCE WILL BE AHEAD AND ALONG FROPA WED AFTERNOON AND
EVENING. DEPENDING ON TIMING...IT LOOKS LIKE INLAND SE TX/C LA
WILL RECEIVE A BIT MORE RAINFALL THAN THE I-10 CORRIDOR...MAINLY
DUE TO THE LOSS OF DAYTIME HEATING BY THE TIME IT NEARS THE COAST.
ANY RATE...WENT WITH 50% FOR THIS TIME PERIOD. THE TSRA WILL LINGER
ACROSS THE COASTAL WATERS OVERNIGHT...AND GRADUALLY DIMINISH THU
MORNING.

POST FRONTAL WEATHER WILL BE RATHER PLEASANT...WITH AFTERNOON
HIGHS KNOCKED DOWN TO A RESPECTABLE LOWER/MID 80S THU-FRI...WITH THE
MID/UPPER 50S TREATING EARLY RISERS FRI-SAT.

THE MAIN EMPHASIS OF THE HIGH WILL BE AFFECTING THE SE UNITED
STATES...WHICH WILL COMMENCE RETURN FLOW OVER SE TX BY SAT.
HOWEVER...ENOUGH RIDGING WILL BE IN PLACE OVER C AND SC LA TO KEEP
OVERNIGHT LOWS SUN A FEW DEGREES COOLER. IT WILL STILL BE RATHER
PLEASANT OVER MOST OF THE AREA.

INDICATED A SLIGHT CHANCE OF SHRA/TSRA RETURNING FOR NEXT MON IN
THE GRIDS...WHICH WILL APPEAR IN THE TEXT FORECAST FOR THIS
AFTERNOON FORECAST PACKAGE.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  89  70  87  67 /  20  20  30  20
KBPT  88  70  86  68 /  20  20  30  20
KAEX  90  68  87  65 /  20  20  30  20
KLFT  90  69  87  66 /  20  20  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

JS
Hazardous weather outlook, May 14, 2:30 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 AM CDT MON MAY 14 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
330 AM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL KEEP LIGHT AND
VARIABLE WINDS OVER THE REGION TODAY...WITH ONLY ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE FOR THUNDERSTORMS WILL INCREASE BY WEDNESDAY AS A COOL
FRONT APPROACHES THE REGION...WITH COOLER AND DRIER AIR EXPECTED
THURSDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, St. Martin

When
May 14, 1:01 PM CST
Where
St. Martin County, 38.52 mi SE of Bankers
Measured
0.75 in hail
Reported by
Public
Coordinates
29.780, -91.170

Hail, Vermilion

When
May 14, 1:05 PM CST
Where
Vermilion County, Mack
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
29.970, -92.070

Hail, Lafayette

When
May 14, 2:20 PM CST
Where
Lafayette County, 1.38 mi S of Ossun
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
30.250, -92.120

Hail, St. Mary

When
May 14, 2:41 PM CST
Where
St. Mary County, 1.38 mi WSW of Charenton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.870, -91.540

Thunderstorm Wind, Calcasieu

When
May 14, 4:00 PM CST
Where
Calcasieu County, 1.2 mi E of Lake Charles Muni Ar
Measured
57 kt (66 mph) measured gust
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
30.120, -93.200

LCH ASOS recorded a 66 mph wind gust. A cessna flipped over and a citation jet was spun around at the airport.

Hail, St. Landry

When
May 14, 4:15 PM CST
Where
St. Landry County, 2.26 mi NW of Washington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.620, -92.060

Thunderstorm Wind, Avoyelles

When
May 14, 4:30 PM CST
Where
Avoyelles County, Moreauville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.030, -91.980

Trees were blown down near Moreauville.

Hail, Calcasieu

When
May 14, 5:00 PM CST
Where
Calcasieu County, 0.6 mi E of Sulphur
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.230, -93.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35479, 35480, 35481, 35482, 35485, 35483, 35486, 35484.